Opiates are the main psychoactive chemicals found in the opium poppy plant including morphine, codeine, and thebaine that are used to make a wide class of narcotic drugs that relieve pain and cause sedation, numbness, and euphoria in ample doses. Heroin, opium, fentanyl, and methadone are other drugs labeled as opiates that resemble the morphine chemical structures to produce similar effects.
All of these drugs have a special propensity to cause tolerance, dependency, and addiction as the person is repeatedly exposed to them because they interact closely with the reward centers of the brain and lessen the person’s ability to regulate stress systems and behaviors. Dealing with opiate withdrawal upon sudden reduction or cessation of opiate use can become seriously complex for some opiate dependents.
Influential Factors in Opiate Withdrawals
Long term consequences of opiate use are well documented. According to the NIDA, “The consequences of activating opioid receptors with externally administered opioids such as heroin (versus naturally occurring chemicals within our bodies) depend on a variety of factors: how much is used, where in the brain or body it binds, how strongly it binds and for how long, how quickly it gets there, and what happens afterward.”
It’s the “what happens afterward” that really gets complicated as every opiate exposure elicits a modification to the prior changes in the physical structure and functioning of the brain, “creating long-term imbalances in neuronal and hormonal systems that are not easily reversed.” The more of these neuro-adaptations that take place, the more difficult it is to stop using the opiate drugs and relapse is highly likely without treatment help.
While some withdrawal symptoms are reasonably anticipated, the severity, intensity, and symptom logy of opiate withdrawal will vary per person based on a long list of factors including, but, not limited to:
- The type of opiate drug used
- The amount and frequencies of opiate drug use
- The routes of administration (smoking, snorting, or injecting opiates can increase the opiate withdrawal severity for several reasons including toxic exposures from unknown variants that rapidly enter the brain and higher degrees of tolerance)
- Biological factors such as age, genetics, metabolism rates, tolerance, and the amount of neuroadaptations that have taken place, affecting overall physical, emotional, and mental health.
- Poly-substance abuse and other contextual influences
- Social support and environmental safety
The following, are the top 5 tips for dealing with opiate withdrawal.
1.) Seek Professional Help
Your physician should be advised of your intentions to cease use of opiates if you have been using them for a while. Always talk to them first about a gradual reduction or alternative plan to minimize the withdrawal consequences.
According to the National Collaborating Centre for Mental Health (UK), “People who are opioid dependent and considering self-detoxification should be encouraged to seek detoxification in a structured treatment program or, at a minimum, to maintain contact with a drug service.” Professional opiate detox services are available in a wide range of settings with various treatment approaches.
Inpatient or outpatient, spiritual or secular, the best opiate detox centers provide safety, comfort, counseling, 24 hour monitoring, and medical or psychiatric intervention services as needed to keep you motivated and engaged in your recovery process. To find a facility accredited by the Substance Abuse and Mental Health Services Administration (SAMHSA) in your area, visit: https://findtreatment.samhsa.gov/
2.) Get In To a Safe, Clean, and Supportive Environment
The last things you need when you are going through opiate withdrawals are stress, negativity, and substance abuse behaviors around you as you are trying to get clean from these drugs. Being homeless or in an abusive environment may mean you need to enter a residential or inpatient detox center where your safety and comfort can be managed appropriately.
There are a lot of opiate withdrawal symptoms that can be mitigated simply by having access to what you need to stay clean and get the right nutrition, hydration, and rest that will strengthen you physically and psychologically. Clean clothes, bed-sheets, sweat shirts, toiletries, sanitation supplies, and hot showers can do wonders to help you relax and remain engaged in the process.
3.) Avoid Triggers to Use
Get away from other opiate abusers and dealers, turn off your phone, and delete their contact information. Any reminders of use should be gotten rid of including; needles and caps, spoons, straws, baggies, and other residuals that may trigger cravings and increase the anxiety and stress of withdrawals.According to the Center for Studies in Behavioral Neurobiology, “drugs that are abused activate appetitive motivational systems of the brain, inducing behaviors and emotions that very rapidly become associated with stimuli and events in the environment where they are experienced.”
4.) Get Plenty of Rest, Nutrition, and Fluids
Getting plenty of rest, eating light, healthy, and well tolerated foods and staying hydrated are fundamental tips for dealing with opiate withdrawal. Your body and mind will go through a lot of chaotic changes as the brain and other bodily systems attempt to rebound and rebalance functioning processes disrupted throughout the course of opiate use.
Persisting conditions of vomiting, fever, and diarrhea can easily lead to dehydration causing or exacerbating health conditions that can become serious or fatal if left untreated. Fluids also help to flush the drugs and other toxins out of the body so you can recover more quickly. You may try OTC medications such as Tylenol for pain and fever, Benadryl for anxiety and insomnia, and Pepto-Bismol or Imodium AD to reduce vomiting, stomach cramps, or diarrhea.
5.) Do Not Resume Opiate Use
Tolerance decreases the longer you remain abstinent from opiates. Unfortunately, many people become so overwhelmed with cravings, anxiety, and other adverse symptoms that they resume using the opiates again. The dangers of overdose are significantly increased with rapid delivery routes of administration and unadjusted dosage levels. The CDC, reports that, “In 2013, 43,982 drug overdose deaths were reported including, 16,235 associated with prescription opioid analgesics (e.g., oxycodone), and 8,257 with heroin.”